Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX

May 19, 2015Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2015, 7:36 AM CDT for Dawson County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2015, 7:36 AM CDT (12:36 UTC)
Expired
May 19, 2015, 8:00 AM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:36 AM CDTHAIL 1.75Welch, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS54 KMAF 191236
SVRMAF
TXC115-191300-
/O.NEW.KMAF.SV.W.0121.150519T1236Z-150519T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 AM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DAWSON COUNTY IN WEST TEXAS...

* UNTIL 800 AM CDT

* AT 732 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PUNKIN
  CENTER...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GRANDVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3282 10200 3289 10216 3296 10212 3296 10187
TIME...MOT...LOC 1237Z 212DEG 24KT 3292 10205

HAIL...1.00IN
WIND...60MPH

$$

AHLUCHAN
1 follow-up statement
559 
WWUS54 KMAF 191244
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 AM CDT TUE MAY 19 2015

TXC115-191300-
/O.CON.KMAF.SV.W.0121.000000T0000Z-150519T1300Z/
DAWSON TX-
744 AM CDT TUE MAY 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
DAWSON COUNTY UNTIL 800 AM CDT...

AT 740 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRIDE...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN DAWSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3282 10200 3289 10216 3296 10212 3296 10187
TIME...MOT...LOC 1244Z 212DEG 24KT 3296 10202

HAIL...1.75IN
WIND...60MPH

$$

AHLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:23 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 19, 6:23 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 AM CDT Tue May 19 2015

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

Showers and thunderstorms over southeastern New Mexico will
continue to move ENE through the morning, and could impact KHOB
through the first hour of the forecast period. A second line of
storms extending southward from roughly KBWS to KMAF could affect
KMAF, especially if there's any additional development behind the
line or on the southern flank, thus have included a TEMPO from
12-14Z this morning for MVFR cigs and TSRA affecting the terminal.
Otherwise, transient MVFR/IFR ceilings could affect area
terminals this morning, though are expected to improve to VFR by
around 15Z. VFR conditions will then prevail, with the caveat being
the development of afternoon SHRA/TSRA, which is most likely to
affect KINK, KMAF, and KFST. However, uncertainties regarding the
timing of afternoon storms precludes mention in the current TAF,
though heavy rain, hail, and strong winds are expected with storms
that do develop.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT Tue May 19 2015/

DISCUSSION...
Upper pattern remains active with a train of upper lows continuing
this week.  This morning an upper low was centered over the
Intermountain West with SW flow reaching across the area.  The first
low will move off to the east as another trough develops along the
CA coast.  This will develop into a closed low before rolling east
later in the week.  The result of this will be a continuation of the
wet pattern for the area.

Evening storms with severe wx and flash flooding lingered into the
early morning hours before moving east.  West TX Mesonet at
Coyanosa reported 4.15 inches and St.Lawrence reported 1.54
inches... most of that falling in 1 hr.  An Areal Flood Warning will
remain in effect all night due to the heavy rain near Coyanosa that
resulted in several feet of water over the road.  A Flash Flood
Watch remains in effect through midday generally along and north of
the Pecos River.  Surface dewpts into the 60s... even as far west as
CNM... and model soundings show PW over 1.3 inches indicate the
potential for heavy rain will continue through the morning.  Most of
the additional rain today should be northeast of Pecos county but
since flooding is ongoing will add them to the FFA.

More storms expected today and have the potential for flash flooding
and severe wx.  The best chance of rain today will be over the
NE Permian Basin and carrying likely pops.  Most models seem to be in
some agreement as to developing additional storms to the west of the
area overnight and moving it across the region early in the day.  As
of 08z have begun to get some new development across Eddy and Chavez
counties.  Flooding will be the main concern through midday with
severe wx in the afternoon.  Looking at the development of a dryline
this afternoon which could become the focus for storm development.
There is a slight risk of severe wx today mainly for the eastern
half of the area.  Supercells will be possible during the afternoon
with hail... wind... and a few tornadoes.  Models develop pops and
qpf like crazy over the next several days... especially Thursday and
Friday.

Temps will be in the 80s Tuesday and Wednesday before a cold front
moves through late Wednesday. E/NE wind will keep it cooler on
Thursday with highs in the 70s.  Warmer temps return to the 80s on
Thursday and continue that way into early next week.  Lows in the
50s and 60s.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until Noon MDT today FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Northern Lea
     County...Southern Lea County.

TX...FLASH FLOOD WATCH until 1 PM CDT this afternoon FOR THE
     FOLLOWING ZONES... Andrews...Borden...Crane...Dawson...
     Ector...Gaines...Glasscock...Howard...Loving...Martin...
     Midland...Mitchell...Pecos...Reagan...Reeves County and
     Upper Trans Pecos...Scurry...Upton...Ward...Winkler.

&&

84/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 19, 3:41 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT TUE MAY 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 AM CDT TUE MAY 19 2015 /241 AM MDT TUE MAY 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MAIN
THREAT WITH STORMS BEFORE NOON IS HEAVY RAINFALL WHICH COULD
RESULT IN FLASH FLOODING...ESPECIALLY OVER AREAS SATURATED FROM
PREVIOUS RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY
AFTERNOON FOR THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN
BASIN...AND TRANS PECOS. LARGE HAIL AND DAMAGING WINDS ARE ALSO
POSSIBLE. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...AND ADDITIONAL
HEAVY RAINFALL. THERE IS ALSO THE POTENTIAL FOR A TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH THE
WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO
SEVERE WITH HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED GENERALLY ALONG AND NORTH OF THE
PECOS RIVER THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 19, 2:04 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 AM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     BIG LAKE                31.19N 101.46W
05/19/2015  E60 MPH          REAGAN             TX   PUBLIC

            AT PILOT TRAVEL CENTER IN BIG LAKE

&&

JP
Local storm report, May 19, 2:11 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 AM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND GST     1 WNW BIG LAKE          31.20N 101.47W
05/19/2015  E62 MPH          REAGAN             TX   MESONET

&&

JP
Local storm report, May 19, 2:12 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 AM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     5 SW ST. LAWRENCE       31.65N 101.60W
05/19/2015  M59 MPH          REAGAN             TX   MESONET

&&

JP
Local storm report, May 19, 2:14 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND GST     1 WNW BIG LAKE          31.20N 101.47W
05/19/2015  M62.00 MPH       REAGAN             TX   MESONET

&&

JP
Local storm report, May 19, 3:31 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/19/2015  M64 MPH          SCURRY             TX   MESONET

&&

JP
Special weather statement, May 19, 7:23 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 AM CDT TUE MAY 19 2015

TXZ046-191315-
DAWSON-
723 AM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN DAWSON COUNTY UNTIL 815 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF PUNKIN CENTER
AT 723 AM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3275 10209 3282 10220 3296 10212 3296 10186
TIME...MOT...LOC 1223Z 214DEG 23KT 3284 10209

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward45 min
May 18, 7:13 PM CDTSpecial Weather StatementMAFYoakum47 min
May 18, 7:42 PM CDTTornado WarningMAFPecos33 min
May 18, 8:00 PM CDTSpecial Weather StatementMAFReagan30 min
May 18, 8:08 PM CDTFlash Flood WarningMAFPecos3 hr
May 18, 8:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward48 min
May 18, 8:23 PM CDTSpecial Weather StatementMAFMidland22 min
May 18, 8:25 PM CDTFlash Flood WarningMAFPecos, Reeves, Ward4 hr
May 18, 8:28 PM CDTSevere Thunderstorm WarningMAFUpton47 min
May 18, 8:37 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
May 18, 9:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward44 min
May 18, 9:08 PM CDTSpecial Weather StatementMAFMidland52 min
May 18, 10:32 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 18, 10:40 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
May 18, 10:57 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
May 18, 10:59 PM CDTAreal Flood WarningMAFCrane, Pecos, Reeves, Ward, Winkler10 hr
May 18, 11:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 18, 11:48 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
May 19, 12:02 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 19, 12:35 AM CDTSevere Thunderstorm WarningMAFPecos40 min
May 19, 12:47 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Reagan, Upton58 min
May 19, 1:09 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 19, 1:18 AM CDTFlash Flood WarningMAFGlasscock, Midland3 hr
May 19, 1:48 AM CDTSpecial Weather StatementMAFGlasscock, Reagan57 min
May 19, 7:23 AM CDTSpecial Weather StatementMAFDawson52 min
May 19, 10:49 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward20 hr
May 19, 3:15 PM CDTSpecial Weather StatementMAFUpton45 min
May 19, 3:24 PM CDTSpecial Weather StatementMAFCrane51 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton61 min
May 19, 3:36 PM CDTTornado WarningMAFPecos39 min
May 19, 3:54 PM CDTSevere Thunderstorm WarningMAFCrane, Upton51 min
May 19, 4:05 PM CDTSevere Thunderstorm WarningMAFPecos55 min
May 19, 4:12 PM CDTTornado WarningMAFPecos33 min
May 19, 4:44 PM CDTTornado WarningMAFPecos46 min
May 19, 5:11 PM CDTSpecial Weather StatementMAFTerrell64 min
May 19, 5:19 PM CDTSpecial Weather StatementMAFDawson56 min
May 19, 5:28 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 19, 5:28 PM CDTTornado WarningMAFPecos, Terrell47 min
May 19, 6:12 PM CDTTornado WarningMAFPecos, Terrell48 min
May 19, 6:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
May 19, 6:30 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.